Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Dodge City, KS

March 31, 2020Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at Mar 31, 2020, 2:43 PM CDT for Morton County, Stanton County, Stevens County, Kansas. It took effect at Apr 1, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2020, 2:43 PM CDT (19:43 UTC)
In effect from
Apr 1, 2020, 1:00 PM CDT
Expired
Apr 1, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS83 KDDC 311943
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
243 PM CDT Tue Mar 31 2020


KSZ074-084-085-011000-
/O.NEW.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/
Stanton-Morton-Stevens-
243 PM CDT Tue Mar 31 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...
084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Wednesday.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
877 
WWUS83 KDDC 010917
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
417 AM CDT Wed Apr 1 2020

KSZ074-084-085-011800-
/O.CON.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/
Stanton-Morton-Stevens-
417 AM CDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
561 
WWUS83 KDDC 011255
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
755 AM CDT Wed Apr 1 2020

KSZ074-084-085-020000-
/O.CON.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/
Stanton-Morton-Stevens-
755 AM CDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
689 
WWUS83 KDDC 012059
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
359 PM CDT Wed Apr 1 2020

KSZ074-084-085-020000-
/O.CON.KDDC.FW.W.0006.000000T0000Z-200402T0000Z/
Stanton-Morton-Stevens-
359 PM CDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...
084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* Winds...South 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 2:41 PM CDT, 2 minutes earlier.

Area forecast discussion, Mar 31, 2:41 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
241 PM CDT Tue Mar 31 2020

...Updated Short Term, Long Term, and Fire Weather Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM CDT Tue Mar 31 2020

A trough of low pressure will deepen across the lee of the
Rockies tonight and Wednesday as a westerly downslope flow
improves and weak ridging aloft develops and moves across the
Central Plains. This will result in south southwesterly flow at 10
to 20 mph overnight increasing into the 20 to 30 mph range during
the day on Wednesday. Tonight given the forecast dew points early
Wednesday morning and expected winds in the boundary layer the
lows tonight will be mainly in the 40s. Based on the mixing
potential during the afternoon on Wednesday and temperatures in
the 850mb to 700mb layer supports highs climbing into the mid 70s
to around 80 degrees. These winds when combined with the expected
afternoon relative humidity will also result in critical or near
critical fire weather conditions across southwest Kansas.
Currently the area where the lowest afternoon relative humidity
values will most likely occur will be west of a Ulysses to
Liberal line. As a result will issue a Red Flag Warning in this
areas for Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue Mar 31 2020

Another warm afternoon can be expected on Thursday, especially
south of a cold front that will cross southwest Kansas Thursday
afternoon. Highs Thursday will range from the 60s across west
central and north central Kansas to the lower 80s across portions
of south central Kansas and along the Oklahoma border. In addition
to the warm (upper 70s to lower 80s) that are expected Thursday
afternoon across south central Kansas and along the Oklahoma
border there will also be a slight chance for some widely
scattered strong to severe thunderstorms early Thursday evening
based on the 0-6km shear of +35 knots and cape values from the NAM
at 00z Friday ranging from 1000 to near 2000 j/kg. The two main
inhibiting factors for the thunderstorms near and west of the
Pratt and Medicine Lodge areas Thursday evening will be the warm
mid level temperatures that will be present based on the 00z
Friday 7000mb temperatures and exact location of the cold front
and dryline. Given the uncertainty on where the cold front and dry
line will be located at 00z Friday have decided to stay close to
the latest guidance which kept a slight chance for evening
thunderstorms east and south of Dodge City.

Colder air will filter into southwest Kansas Thursday night and
Friday as an area of high pressure builds into the Central Plains
and a cold front moves into Oklahoma and the Texas Panhandle. NAM
and GFS are in good agreement with the cold air advection Thursday
night as gusty north winds at 20 to 30 mph develop behind the
cold front that will be moving across Oklahoma and the panhandle
of Texas. Based on the cooling forecast in the surface to 800mb
level from 00z to 12z Friday it appears that the lows early Friday
morning will range from the mid 20s to lower 30s. The potential
exists that even a few locations could experience wind chills in
the teens early Friday morning as well. Later shifts will need to
monitor the depth of the low level moisture that will also invade
southwest Kansas late Thursday night into early Friday for the
potential for some light precipitation as temperatures fall back
to or below freezing.

Highs Friday in the upper 40s to mid 50s will give way to another
night of temperatures at or below freezing Friday night. Based on
the clear skies and light winds expected early Saturday morning
will favor undercutting the coldest guidance for lows. This would
result in a hard freeze for most of southwest and north central
Kansas as temperatures fall back into 20s.

For the remainder of the weekend and into early next week a
warming trend can be expected across southwest Kansas. Highs will
climb from the upper 50s to mid 60s on Saturday to the mid 70s to
lower 80s on Monday. Warm and windy conditions late this weekend
into early next week will once again bring an increase in fire
weather conditions to western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CDT Tue Mar 31 2020

South winds will continue through the overnight hours at 10 to 15
knots as trough of low pressure deepens across eastern Colorado.
A 45 to near 50 knot low level jet is forecast to develop after
06z across western Kansas in the 800 to 850mb level so will be
including a low level wind shear group late tonight. Southerly
winds will increase into the 15 to 20 knot range between 12z and
15z Wednesday as the stronger winds in the lower levels of the
atmosphere begins to mix down to the surface. BUFR soundings
indicating VFR conditions can be expected over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 235 PM CDT Tue Mar 31 2020

Warm, dry and windy conditions will develop across southwest
Kansas on Wednesday. Afternoon relative humidity values will fall
back to around 15 percent west of a Ulysses to Liberal line as
afternoon temperatures climb into the mid to upper 70s. Gusty
southwest winds can also be expected in this area which will
result in critical fire weather conditions. Open burning is
discouraged due to increased wind and lower humidity. Any open
fires Wednesday afternoon in this area can quickly escape and can
be very difficult to control. A red flag warning is in effect
Wednesday afternoon for Morton, Stanton and Stevens counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  77  49  70 /   0   0   0   0
GCK  43  78  45  66 /   0   0   0   0
EHA  46  80  46  77 /   0   0   0   0
LBL  46  79  46  75 /   0   0   0   0
HYS  45  75  50  67 /   0   0  10  10
P28  44  72  52  75 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 7 PM CDT Wednesday for KSZ074-084-
085.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Mar 31, 4:39 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
439 AM CDT Tue Mar 31 2020

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
439 AM CDT Tue Mar 31 2020 /339 AM MDT Tue Mar 31 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Some patchy dense fog will occur across parts of southwest Kansas
early this morning. The fog should burn off rapidly after sunrise.

Increasing south winds and warmer temperatures will bring an
elevated fire weather risk to far southwest Kansas this afternoon.

Day 1 Hazards
-------------
* Fog: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A more elevated fire weather risk will develop on Wednesday over
far southwest Kansas as humidity levels drop to near 15 percent
and gusty south winds develop.

Days 2-7 Hazards
----------------
* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.